Back to Ask the Diabetes Team Ask the Diabetes Team

From Caldwell, Ohio, USA:

Can a pre-school teacher who is trained by an RN and given diabetes education administer insulin in the State of Ohio?


Anybody can give insulin who is willing to assume responsibility and learn how to do it. Remember, that we teach parents to do this without any prior medial training. Each State and sometimes each county has different rules and regulations. Lots of teachers are worried that they will do harm if they administer insulin incorrectly -- and therefore will be sued if something happens as a result. Have an open and honest discussion with the staff about their worries and concerns and see if you can problem solve together.

You should also visit the Juvenile Diabetes Research Foundation and American Diabetes Association websites since there is good information, handouts and printouts on this topic available. The ADA can provide some legal advice since this remains a "last resource" -- contacting a lawyer and see if there is an anti-disability statute not be followed.


Additional comments from David S. Holtzman, Esq.:

A cursory review of the Ohio Revised Statutes found that only physicians and other licensed healthcare professionals, usually under the supervision of a physician, can lawfully administer injections to another person. Please do not take this to mean that the law does not permit parents from administering insulin to their children. However, I could not find an exception for pre-school personnel. The American Diabetes Association also has information on these issues. You can reach them at (800) DIABETES.


Additional comments from Dr. Donough O'Brien:

Obviously a preschool teacher 'can' give an insulin injection, but you would need to check with the school system as to whether she would be allowed to. Perhaps it would also be appropriate to talk to the doctor to see if the insulin dosage can be arranged so that any midday insulin injection is not required -- e.g., Lantus (insulin glargine) as basal insulin with Humalog or NovoLog plus NPH in the morning and again before supper.


Original posting 1 Oct 2002
Posted to School and Daycare


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.